Drought, Lake of the Woods
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Drought conditions worsened across the northwest quarter of Minnesota through the month of September. 88 inches of rain fell respectively, which was over 2 inches below the monthly normal.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Drought conditions worsened across the northwest quarter of Minnesota through the month of September. At the Park Rapids and Baudette ASOS stations, only 0.37 and 0.88 inches of rain fell respectively, which was over 2 inches below the monthly normal. When the September 25 U. S. Drought Monitor came out, portions of Kittson, Roseau, Lake of the Woods, Marshall, Beltrami, Clearwater, Pennington, Red Lake, Polk, Norman, and Clay counties were upgraded to a D3 drought designation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 7:47 PM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 847 PM CDT FRI AUG 31 2012 .DISCUSSION... SOME MINOR TWEAKS TO WINDS AND CLOUD COVER FOR THE EVENING UPDATE TONIGHT...AND PUT OFF CHANCES FOR MEASURABLE PRECIP TOWARDS THE EARLY MORNING HOURS. RADAR CONTINUES TO SHOW LIGHT ECHOS MOVING INTO EASTERN ND AND DISSIPATING...BUT THERE HAVE BEEN NO REPORTS OF ANYTHING REACHING THE GROUND...AND WITH DEW POINTS STILL IN THE 40S THE ECHOES SEEM MID LEVEL WITH NOT EVEN SPRINKLES REACHING THE GROUND. THE HRRR AND RAP HAVE SOME PRECIP GETTING INTO THE NORTHWESTERN COUNTIES AFTER 08Z OR SO...ALTHOUGH THE NAM IS STILL DRY. WILL CONTINUE TO KEEP 20 POPS FOR THAT AREA TOWARDS MORNING AS A WEAK SHORTWAVE COME OUT. INCREASED CLOUD COVER SOMEWHAT OVERNIGHT AS HIGH AND MID CLOUDS CONTINUE TO MOVE IN. KEPT LOWS IN THE UPPER 50S TO LOW 60S AS TEMPS SEEM ON TRACK. && .AVIATION... VFR CONDITIONS WILL CONTINUE AS WINDS WILL BE THE PRIMARY CONCERN. LIGHT SOUTHEASTERLY WINDS OVERNIGHT WILL INCREASE BY MID MORNING TOMORROW. SUSTAINED FLOW AT 15 TO 20 KTS WITH GUST UP ABOVE 25 KTS ARE POSSIBLE. && .PREV DISCUSSION... /ISSUED 229 PM CDT FRI AUG 31 2012/ SHORT TERM.../TONIGHT THROUGH MON/ FORECAST CHALLENGE FOR THE SHORT TERM WILL BE CONVECTIVE POTENTIAL LATE EVENING TONIGHT...WINDS ON SATURDAY...AND THEN PLACEMENT/TIMING OF NEXT COLD FRONT PROGGED TO MOVE THROUGH SAT NIGHT INTO SUNDAY. PREFER BLEND OF NAM AND ECMWF MODEL SOLUTIONS DUE TO BETTER AGREEMENT BETWEEN THE TWO MODELS AND CONTINUITY. GFS BRINGING A VORT MAX OUT OF NORTHERN UTAH AND INTO CNTRL ND TO GENERATE SOME PRECIP IN THE 06Z TO 12Z TIMEFRAME...WHEREAS THE NAM/ECMWF ARE DRY. TONIGHT...CURRENT RADAR CONTINUES TO SHOW ELEVATED TCU OVER CNTRL ND MOVING INTO SHEYENNE BASIN. STILL SEEING LITTLE AS FAR AS GROUND TRUTH FOR CIGS BLO 100K...SO EXPECT VIRGA. HOWEVER...AM SEEING SOME HIGHER REFLECTIVITIES OVER THE LAST HOUR SO WILL INTRODUCE SPRINKLES IN THE FAR EAST. AN ISOLD TSTM WOULD ALSO BE POSSIBLE BUT CONFIDENCE IS LOW. TIMING OF PRECIP AFT 06Z TONIGHT WILL BE FIRST CHALLENGE. GFS DOES EXTEND POPS INTO FAR WEST IN THE 06Z TO 12Z TIMEFRAME. DECENT WAA OVERNIGHT TONIGHT WILL PROVIDE POTENTIAL FOR ELEVATED ACTIVITY BUT UPPER PERTURBATION IS STRONGER ON GFS THAN ECMWF/NAM...WHICH ARE DRIER AND GENERALLY PLACE PRECIP IN THIS TIMEFRAME FURTHER TO THE NORTHWEST. AT CURRENT TIME WILL KEEP INHERITED LOW POPS BUT CONFIDENCE IS LOW. SATURDAY...AS LOW PRESSURE DEVELOPS OVER MT AND COLD FRONT BEGINS TO MOVE EAST...TIGHTENING GRADIENT AND AN ADIABATIC LAYER UP TO H875 LEVEL WILL GENERATE GUSTY WINDS BY LATE MORNING. MIXED LAYER SHOWING AROUND 35 KTS AVAILABLE TO MIX TO SURFACE...THUS WILL ISSUE A SPECIAL WEATHER STATEMENT FOR THE DEVILS LAKE AREA FOR BOATERS PLANNING OUTDOOR ACTIVITIES THIS HOLIDAY WEEKEND. WIND ADVISORY CONDS MAY BE MET BUT WILL LET LATER SHIFTS VIEW 00Z MODELS AND MAKE THE CALL. TEMPS EXPECTED TO RISE INTO UPPER 80S OR PERHAPS TAP INTO THE 90S IN THE FAR WEST. SATURDAY NIGHT AND SUNDAY...COLD FRONT APPROACHES FROM WESTERN DAKOTAS. DEWPOINTS AHEAD OF FRONT GENERALLY IN THE MID 60S SUN AFTN. ALTHOUGH SHOWALTERS ARE NEG ACROSS AREA SAT NIGHT...BOUNDARY WILL NOT MOVE INTO VALLEY UNTIL LATE SUN AFTN OR EARLY EVENING...AND WITH PEAK HEATING SHOWALTERS DROP TO AROUND NEG 7 IN SERN ZONES BY LATE AFTN. THUS THINK THE BEST CHANCE FOR TSTM ACTIVITY WILL BE ON MN SIDE OF CWA WITH STRONGEST STORMS IN THE SOUTHEAST. SUN NIGHT INTO MONDAY...COLD FRONT MOVES THROUGH BY EARLY MON MORNING AND HAVE PULLED POPS AFT 06Z. HIGH PRESSURE THEN SETS IN FOR MONDAY...WITH DAYTIME HIGHS IN THE MID 80S LONG TERM... SEVERAL HARD TO TIME SHORTWAVES WILL MOVE THROUGH THE REGION WITH NW FLOW ALOFT. TEMPS SHOULD COOL BELOW NORMAL BY MIDWEEK WITH COOL 850MB TEMPS FALLING TO BELOW +10C FOR THE FIRST TIME IN A WHILE. THERE WILL BE LOW POPS FOR CONVECTION THROUGH THE PERIOD...ALTHOUGH THE BEST CHANCES APPEAR TO BE TUE NIGHT AND WED WITH THE STRONGEST WAVE...WITH ANOTHER SHORTWAVE FOR THU/THU NIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 458 AM CDT FRI AUG 31 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 458 AM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS EVENING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE TONIGHT IN THE DEVILS LAKE BASIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE SATURDAY INTO SATURDAY EVENING FOR AREAS FROM DEVILS LAKE TO ROSEAU NORTHWARD. THE CHANCE FOR THUNDERSTORMS SPREAD OVER THE REST OF EASTERN NORTH DAKOTA AND NORTHWESTERN AND WEST CENTRAL MINNESOTA LATE SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT MOVES THROUGH. NO SEVERE WEATHER IS EXPECTED. COVERAGE OF THE STORMS WILL BE ISOLATED TO SCATTERED. THE NEXT CHANCE FOR THUNDERSTORMS WILL COME MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The national radar mosaic for the moment the first event began.
12 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410447, 410448, 410449, 410450, 410451, 410452, 410453, 410454, 410455, 410456, 410457, 410458.